Patients warned not to stop ARVs after woman suffers enlarged breasts

2012-06-25 11:59

HIV clinicians have urged patients on antiretroviral therapy not to stop taking the life-prolonging drugs.

This comes after media reports about a woman whose breasts enlarged abnormally after taking ARVs.

Dr Francesca Conradie, president of the Clinicians Society, said: “Lipodystrophy or change in fat distribution in the body is a well-known side effect that is associated with ARVs.”

However, it was not common, she said.

Last week the Sowetan newspaper published a story of a 29-year-old woman whose breasts had overgrown.

She was diagnosed with lipohypertrophy.

She blamed her condition on the ARVs she began taking in 2006.

However, Professor Francois Venter, former president of the Clinicians Society, blamed her condition on the lack of attention by healthcare staff.

“It should never, ever get this severe,” he said.

“This condition presented in the case of people on ARVs. If slight breast enlargement is noticed, the patient should bring it to the attention of a healthcare worker, and the (specific) drug should be stopped,” Venter said.

Dr Sindi van Zyl, a general pracitioner from Johannesburg, agreed.

“Doctors and nurses that are trained in HIV management should know which early signs to look out for.

“When these signs are picked up we try to switch the patient to a better drug,” Van Zyl said.

The ARV drugs that have been found to be linked to lipohypertrophy are efavirenz and stavudine. Stavudine was phased out in April 2010 as one of the drugs prescribed to adults starting with treatment.

However, efavirenz was introduced at the same time.

Venter said it should be noted that while efavirenz is associated with lipohypertrophy, “it is still a fantastic drug.”

“But, like all drugs, it has some side effects. If you get breast enlargement, simply switching it quickly will do the trick,” he said.

Conradie shared the same sentiments but also warned that certain reasons such as previous resistance or TB infection may mean a patient cannot switch to other drugs.

Both Conradie and Venter advised people on HIV treatment to continue taking ARVs.

“This is a known side effect and this extent is very uncommon,” said Conradie.

While Venter said: “If anything is worrying you, bring it to the attention of the health worker.

“In almost all cases, we should be able to help – if you are dissatisfied, try someone else,” he said.

Join the conversation!

24.com encourages commentary submitted via MyNews24. Contributions of 200 words or more will be considered for publication.

We reserve editorial discretion to decide what will be published.
Read our comments policy for guidelines on contributions.

24.com publishes all comments posted on articles provided that they adhere to our Comments Policy. Should you wish to report a comment for editorial review, please do so by clicking the 'Report Comment' button to the right of each comment.

Comment on this story
0 comments
Comments have been closed for this article.

Inside News24

 
/News

Book flights

Compare, Book, Fly

Traffic Alerts
Traffic
There are new stories on the homepage. Click here to see them.
 
English
Afrikaans
isiZulu

Hello 

Create Profile

Creating your profile will enable you to submit photos and stories to get published on News24.


Please provide a username for your profile page:

This username must be unique, cannot be edited and will be used in the URL to your profile page across the entire 24.com network.

Settings

Location Settings

News24 allows you to edit the display of certain components based on a location. If you wish to personalise the page based on your preferences, please select a location for each component and click "Submit" in order for the changes to take affect.




Facebook Sign-In

Hi News addict,

Join the News24 Community to be involved in breaking the news.

Log in with Facebook to comment and personalise news, weather and listings.